loading... close

Treatment

 
Treatment

Chapter: 6 - Treatment

Subchapter: 7 - Radiation Therapy

Radiation therapy, which commonly follows surgery, uses x-rays or other types of radiation to kill cancer cells and shrink tumors. People with Stage 0 (DCIS ) or Stage 1 invasive cancer and higher, who have had a lumpectomy, can expect radiation therapy to be a part of their treatment regimen.

Radiation therapy is administered by a radiation oncologist at a radiation center, and usually begins three to four weeks after surgery. The radiation is used to destroy undetectable cancer cells and reduce the risk of cancer recurring in the affected breast.

Let’s discuss adjuvant radiation therapies in further detail. Keep in mind that the course of treatment you decide is something you should discuss with your radiation oncologist in order to ensure that it is as effective as possible.

External Beam Radiation
External beam radiation (also known as traditional or whole breast radiation therapy) uses external beam radiation, like that of a regular x-ray, but the beam is highly focused and targets the cancerous area for two to three minutes. This form of treatment usually involves multiple appointments in an outpatient radiation center — as many as five days a week for five or six weeks. Certain situations may require a slightly higher dose of radiation over a shorter course of treatment, usually three to four weeks.

Internal Radiation
Internal radiation is another form of partial breast radiation. During the treatment, the doctor inserts a radioactive liquid with needles, wires, or a catheter in order to target the area nearest the cancer and kill any possible remaining cancer cells.

Radiation Side Effects
Radiation therapy can have side effects, and these vary from person to person. The most common side-effects are sunburn-type skin irritation of the targeted area, breast heaviness and discoloration, and fatigue. If you experience side effects, you should discuss them with your doctor, who may be able to suggest other more comfortable treatments.

You need to be aware that more intense treatment methods will tax your body. During radiation therapy, it is essential to take care of yourself by getting extra rest and making good nutrition a priority.

Related Questions

  • Norma  Cook Profile

    After 15 months on Tamoxifen with frequent hot flashes and leg cramps, my family doctor finally advised me to take a calcium and D3 supplement. The nightly leg cramps are gone! Wish someone had told me sooner. Think I'm stuck with the hot flashes, tho.

    Asked by anonymous

    Survivor since 2014
    almost 4 years 3 answers
    • Thumb avatar default
      anonymous
      Learning About Breast Cancer

      No no no you don't have to deal with hot flashes. 37.5 mg of Effexor and they will be gone gone gone. Your onc should give them to you a lot of women use it for the hot flashes. I've been on tamoxifen for almost 4 years.

      4 comments
    • Trisha Muller Quinn Profile
      anonymous
      Survivor since 2014

      Norma. Oh the joys of beating cancer , the medication .!!!...I was also on Them for about 18 mths And drip with sweat day and night !!!... But didn't try anything to stop ...had heaps of leg cramps really bad ... Then I tried ...magnesium tablets ...for the cramps ... Big relief ...And the...

      more

      Norma. Oh the joys of beating cancer , the medication .!!!...I was also on Them for about 18 mths And drip with sweat day and night !!!... But didn't try anything to stop ...had heaps of leg cramps really bad ... Then I tried ...magnesium tablets ...for the cramps ... Big relief ...And the Vit D and calcium for bones ....I was told to start them also ,Today I went to my oncologist after my hysterectomy a few weeks ago ... I'm off Tomoxafin..... And start Api-Letrozole .. Tomorrow.. So a new lot of side effects to deal with!!! Then another bone density scan hence. Vit D tablets !!! Hope you feel cooler !! ::)))

      1 comment
  • Thumb avatar default

    Is there such a thing as post tramatic syndrome after breast cancer treatment? If there is I got broadsided with it today.Wasn"t prepared for it!!

    Asked by anonymous

    Survivor since 2012
    about 7 years 12 answers
    • View all 12 answers
    • Anne Marie jacintho Profile
      anonymous
      Survivor since 2003

      Morning Jo. I think with anything traumatic in your life it is possible to have a bout with post traumatic stress syndrome And dealing with breast cancer is very traumatic we stay strong we stay positive we keep on moving but yet some days it all seems so overwhelming. What we have been...

      more

      Morning Jo. I think with anything traumatic in your life it is possible to have a bout with post traumatic stress syndrome And dealing with breast cancer is very traumatic we stay strong we stay positive we keep on moving but yet some days it all seems so overwhelming. What we have been through and it just never seems to end. Those small mighty pills throw us for a loop. Your journey has been an intense journey I cannot even imagine how it was. Mine was a piece of cake kind of took the easy way out with the multiple mastectomies. So you are definitely entitled to days of being overwhelmed I certainly have those days have myself a little cry then tell myself it's not that bad start to count my blessings and try my best to get through the day. I'll call a friend we'll commiserate together and laugh. You are not alone. Sending you a big big gentle bear hug.

      5 comments
    • Sharon Danielson Profile
      anonymous
      Survivor since 2007

      I completely agree... it is the most traumatic event most of us have ever faced. One day you are sailing along and next you are hit with a diagnosis of breast cancer and mentally facing your own mortality. It is sobering, and a pretty tough journey. I am on an anti-depressant or I would be...

      more

      I completely agree... it is the most traumatic event most of us have ever faced. One day you are sailing along and next you are hit with a diagnosis of breast cancer and mentally facing your own mortality. It is sobering, and a pretty tough journey. I am on an anti-depressant or I would be sitting in the corner drooling and talking to myself. I feel... "normal" and can think rationally. I think we all have up and down days. I find much support with everyone on this site because we are pretty much in the same boat. Here we can find total understanding and acceptance. If you haven't been where we have, it is difficult to have any idea of what your body and mind goes through. We are all on this battlefield together, my sisters. Love and understanding to all. Sharon

      3 comments
  • Erin Timlin Profile

    Anyone experience bad headaches during radiation? I am done with 20 of 28 treatments and this week I've had a raging headache that won't quit with water, rest, ibuprofen, etc. I see the doctor Mon but I'm just curious.

    Asked by anonymous

    Survivor since 2011
    over 7 years 1 answer
    • Thumb avatar default
      anonymous
      Stage 3B Patient

      I' just finished 18 and noticed that I started having a bad headache 3 days ago ;( but I can't take any Meds because chemo damaged my liver still trying to recover. I wonder if it has to do with radiation? I see my oncologist on monday and radiologist on Tuesday I will ask and let you know;)...

      more

      I' just finished 18 and noticed that I started having a bad headache 3 days ago ;( but I can't take any Meds because chemo damaged my liver still trying to recover. I wonder if it has to do with radiation? I see my oncologist on monday and radiologist on Tuesday I will ask and let you know;) best of luck

      Comment
  • Thumb avatar default

    What is the common treatment for swollen ankles and feet after chemo.

    Asked by anonymous

    Learning About Breast Cancer
    over 7 years 4 answers
    • View all 4 answers
    • Evelyn Heilbrunn Profile
      anonymous
      Survivor since 2012

      i've had it on and off since I ended treatment in March. No magic solution. I have taken the occasional Lasix and keep my feet propped up as much as possible. It has decreased, and should continue to do so, over time. But I have cankles (calf/ankles)!

      Comment
    • maria stuccio Profile
      anonymous
      Learning About Breast Cancer

      I had feet/ankle swelling all through chemo and since my last treatment on 4/5. I use compression (support) hose to control the swelling when I'm going to be on my feet for a length of time. I found Lasix works if I take for longer than 1-2 days. Also try to keep elevated as much as possible....

      more

      I had feet/ankle swelling all through chemo and since my last treatment on 4/5. I use compression (support) hose to control the swelling when I'm going to be on my feet for a length of time. I found Lasix works if I take for longer than 1-2 days. Also try to keep elevated as much as possible. If they are really swollen...'toes above the nose'...it works!

      Comment

Educational Video

Personal Story

Related Topics

Looking for another topic?
Use the search box in the top right.

Footer 3

Breast cancer affects one out of every eight women in their lifetime.

spread the word